Texas, 2005

Flash Flooding in Texas, August 14 to 16, 2005

August 14 to 16, 2005 · NWS MAF · 24 events in 14 counties and zones

A cold front that stretched from the Davis mountains northeast across the Permian Basin initiated a series of training thunderstorms that persisted over the Permian Basin for 48 hours. Rain began on the afternoon of the 13th and continued through the afternoon of the 15th causing major flooding problems across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front that stretched from the Davis mountains northeast across the Permian Basin initiated a series of training thunderstorms that persisted over the Permian Basin for 48 hours. Rain began on the afternoon of the 13th and continued through the afternoon of the 15th causing major flooding problems across the area. The Colorado River and the Rio Grande went into flood and flash flooding occurred over many urban and rural areas. In Midland, officials activated the Emergency Operations Center on Sunday to coordinate resources in response to flooding across the city. Downed power lines and stranded motorists were only a couple of the problems experienced due to the record rainfall and flash flooding. Officials barricaded intersections that are especially prone to flooding. Emergency management officials declared a partial state of emergency in the city due to the amount of flooding and the number of motorists stranded. Twenty high water rescues were performed by firefighters on Sunday. Both the National Weather Service office and the police received several reports of children playing in high water flowing down city streets. Despite these reports, no injuries were reported. Elsewhere across the Permian Basin, only one other high water rescue was performed, in Snyder. Streets were flooded with anywhere from half a foot of water up to three feet of water, causing many roads to be barricaded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 14, 2:32 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 14, 2:32 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECT FLOOD WATCH INFORMATION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 AM CDT SUN AUG 14 2005

.SHORT TERM...
WATER VAPOR DEPICTS ABUNDANCE OF MID/UPR MSTR ACRS REGION. SW MID
LEVEL FLOW IS ESTABLISHED PER RIDGE ACRS NRN GULF AND BROAD
TROFFING ACRS SWRN STATES. WATER VAPOR DEFINITIVELY PLACES PRIMARY
UPPER LOW JUST S OF TUCSON WITH SECONDARY SHRTWV TROF ACRS ERN NM.
MEANWHILE 06Z MSAS DATA INDICATED LEADING EDGE OF COLD FRONT NEAR
AN ARTESIA TO POST LINE. 6HR ETA20 SFC WIND FCST IS SOMEWHAT CLOSE
TO THIS WHILE NOT BRINGING PRECIP FAR ENUF S. ACCORDING TO NAM
UPGLIDE ALONG I310K SFC IS RESPECTABLE ACRS SE NM AND PB WITH DEEP
S WINDS...KMAF VWP WINDS SUPPORTS THIS WITH SLY WINDS THRU 10KFT
AGL. 3H STREAMLINES INDICATE UPPER LEVEL DIVERGENCE ACRS NRN
MEXICO AND FAR W TX THRU MID MORNING AND SEE LITTLE REASON WHY
SHRA/TSRA WON/T CONTINUE TO DEVELOP THRU 15Z. OTHERWISE GFS/NAM
HANDLE LIFTING UPPER LOW S OF TUCSON DIFFERENTLY WITH GFS BRINGING
LIFT FARTHER E. WHILE BETTER AGREEMENT IN THAT FRONT WILL BE
DRAPED ACRS PB THIS AFTERNOON/EVENING AND THAT LOW LEVEL MSTR
CONVERGENCE ALONG/INVOF BOUNDARY WILL BE STRONG. MEANWHILE MID
LEVEL THETA-E RIDGE AXIS WILL BE JUXTAPOSITION SFC FRONT WITH
STEERING FLOW PROBABLY VEERING TO SW AND SETTING UP A TRAINING
CELL PATTERN LATER THIS EVENING. THUS CONCERNS FOR HEAVY/FLOODING
RAINS ARE HIGH AND WILL CONTINUE FLASH FLOOD WATCH. KMAF 88D STP
INDICATES THAT SE NM/NRN CWFA AND PARTS OF THE TRANS PECOS HAVE
HAD AT LEAST SCATTERED AREAS OF SIGNIFICANT RAINS LAST 24HRS AND
WITH HEAVY RAINS EXPECTED TO EVENTUALLY FOCUS ACRS PB TONIGHT WILL
OPT TO KEEP WATCH IN EFFECT FOR ALL OF CWFA THRU SUN AM. ALSO
CONCERNED THAT RIO GRANDE RIVER LEVELS WILL REMAIN ELEVATED INTO
MON AS IR INDICATES HEAVY RAINS LATE SAT EVENING FELL ACRS THE
CONCHOS BASIN AND EXPECT THAT RUNOFF WILL BE GENERATED QUICKLY N
OF RIO GRANDE TODAY/TONIGHT. HIGH TEMPS CERTAINLY WELL BLO NORMAL.

.LONG TERM...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVER THE CWA MONDAY AS A COLD FRONT REMAINS DRAPED ACROSS
THE AREA. UPPER LEVEL DISTURBANCES MOVING THROUGH THE AREA WILL ALSO
CONTRIBUTE TO THE PRECIPITATION.

ON TUESDAY...THE NEXT UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE CWA
INTERACTING WITH A MOIST UNSTABLE AIRMASS TO PRODUCE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. THEREFORE...WILL KEEP CHANCE POPS OVER
MOST OF THE REGION THROUGH TUESDAY NIGHT.

BY WEDNESDAY AN UPPER LEVEL RIDGE OVER THE EASTERN UNITED STATES
WILL BEGIN TO BUILD WESTWARD AND WILL PUSH THE PRECIPITATION TO THE
WESTERN SECTIONS OF THE AREA.  WILL KEEP SLIGHT POPS OVER THE
WESTERN AREAS OF THE CWA WITH THE HIGHEST POPS IN THE DAVIS
MOUNTAINS.  THE BULK OF THE PRECIPITATION IS EXPECTED TO CONTINUE
OVER THE WESTERN CWA THROUGH FRIDAY.

MODELS HINT AT A COLD FRONT TRYING TO APPROACH THE CWA NEXT
WEEKEND...BUT WITH THE UPPER LEVEL RIDGE IN PLACE IT WILL HAVE A
DIFFICULT TIME GETTING THIS FAR SOUTH.  THEREFORE...WILL KEEP THE
HIGHEST POPS IN THE WESTERN CWA...ESPECIALLY THE MOUNTAINS...
SATURDAY AND SUNDAY.

TEMPERATURES WILL BE COOL MONDAY DUE TO THE COOL AIRMASS AND
RAINFALL.  AS THE HIGH BUILDS INTO THE REGION...INCREASING HEIGHTS
WILL RESULT IN A WARMING TREND BEGINNING TUESDAY.  NEAR NORMAL
TEMPERATURES BY THE LATTER PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              84  68  86  70 /  80  90  50  30
CARLSBAD NM                83  67  84  66 /  80  60  50  30
DRYDEN TX                  89  70  87  72 /  60  80  50  30
FORT STOCKTON TX           86  68  85  71 /  70  90  50  40
GUADALUPE PASS TX          76  63  80  65 /  70  60  50  30
HOBBS NM                   81  66  83  67 /  80  50  50  30
MARFA TX                   78  61  79  61 /  70  70  50  40
MIDLAND INTL AIRPORT TX    83  68  84  70 /  80  90  50  40
ODESSA TX                  84  69  87  71 /  80  90  50  40
WINK TX                    88  70  89  72 /  80  90  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 AM SUNDAY TO 6 AM MONDAY FOR THE
     FOLLOWING ZONES: CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 AM SUNDAY TO 7 AM MONDAY FOR THE
     FOLLOWING ZONES: ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

49/54
Hazardous weather outlook, Aug 14, 3:54 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT SUN AUG 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
454 AM CDT SUN AUG 14 2005 /354 AM MDT SUN AUG 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

HEAVY RAINS ARE EXPECTED ACROSS A LARGE PART OF THE AREA TODAY
AND TONIGHT. SOILS ARE NEAR SATURATION IN MANY PLACES AND
ADDITIONAL HEAVY RAINS WILL QUICKLY GENERATE RUNOFF. ACROSS
SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN SHOWERS AND
STORMS WILL BE FAVORED TO DEVELOP IN VICINITY OF A SLOW MOVING
COLD FRONT TODAY. AS THE COLD FRONT MOVES SOUTH INTO THE PERMIAN
BASIN BY EVENING THE CHANCE FOR HEAVY RAIN WILL ALSO SHIFT SOUTH
AND EAST. ACROSS THE TRANS PECOS HEAVY RAINS ARE EXPECTED TO
RESULT IN FLOODING OF CREEKS...ARROYOS...AND RIO GRANDE
TRIBUTARIES. RIO GRANDE RIVER LEVELS ARE EXPECTED BECOME ELEVATED
BY TONIGHT. ALSO LOCAL DOWNBURST WINDS TO 60 MPH AND SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
OUTLOOK AREA ON MONDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE... HOWEVER HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE
STORMS. WITH THE GROUND ALREADY SATURATED...FLOODING OF LOW LYING
AND FLOOD PRONE AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE
WEATHER CONDITIONS FOR POSSIBLE FLOODING PROBLEMS THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

24 flash flood. Local standard time, as filed.

Flash Flood, Scurry

When
August 14, 8:27 AM CST to 2:00 PM CST
Where
Scurry County, Snyder
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.917, -101.433

The Snyder Police department reported widespread flooding of streets in Snyder and on rural roads around Snyder. Several cars had floated off roads into bar ditches. One high water rescue was performed by local officials in Snyder.

Flash Flood, Winkler

When
August 14, 11:28 AM CST to 3:00 PM CST
Where
Winkler County, 8 mi W of Kermit
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -101.467

The Winkler county Sheriff's office reported that State Highway 302 was inundated by flood waters west of Kermit. Several roads were flooded in Kermit.

Flash Flood, Midland

When
August 14, 11:55 AM CST to 5:00 PM CST
Where
Midland County, Midland
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
32.400, -100.850

The public reported flash flooding in the city of Midland, along the Loop 250 service road. An off-duty National Weather Service meteorologist reported that a car was stranded in high water at the intersection of Bluebird and Midkiff Streets in Midland. Flooding was reported by the sheriff's office on Wadley Avenue, Loop 250, Texas Highway 191, A Street, Cuthbert, Andrews Highway, and I Street. Many cars were submerged, leaving their occupants stranded. Nineteen high water rescues were reported by the Midland Fire Department. The broadcast media reported two to three feet of water flowing across the intersection of Garfield and Golf Course Road, where eight additional rescues were conducted by media personnel and the public. Several streets around Midland were barricaded including County Road 1150 between Texas Highways 158 and 307.

Flash Flood, Scurry

When
August 14, 1:00 PM CST to 3:00 PM CST
Where
Scurry County, Fluvanna
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -102.400

Local law enforcement officials reported that three feet of water was flowing across Farm to Market Road 612 making it impassable.

Flash Flood, Borden

When
August 14, 1:12 PM CST to 4:00 PM CST
Where
Borden County, 10 mi N of Gail
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -101.600

The Borden County sheriff reported that floodwaters inundated most of the Farm to Market roads in the county.

Flash Flood, Ector

When
August 14, 1:30 PM CST to 3:30 PM CST
Where
Ector County, Odessa
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -101.467

The Odessa Fire Department reported that a police cruiser was stalled in high water. Local bus service also was cancelled due to water covered roadways.

Flash Flood, Crane

When
August 14, 3:01 PM CST to 5:00 PM CST
Where
Crane County, 3 mi W of Crane
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -102.433

Flash flooding was reported on Farm to Market Road 1233 west of Crane.

Flash Flood, Scurry

When
August 14, 3:16 PM CST to 10:00 PM CST
Where
Scurry County, Snyder
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.883, -101.150

Flash flooding was reported in all low lying areas of Snyder. Additionally, Farm to Market Road 612 between Snyder and Fluvanna was inundated by flood waters. The Snyder Fire Department reported that 26th Street in Snyder was submerged and barricaded due to flash flooding.

Flash Flood, Pecos

When
August 14, 3:25 PM CST to 6:53 PM CST
Where
Pecos County, Iraan
Reported by
GENERAL PUBLIC
Coordinates
31.633, -101.867

The public reported that roads were flooded with four to six inches in low places and one to three inches across all roads.

Flash Flood, Reagan

When
August 14, 3:30 PM CST to 6:00 PM CST
Where
Reagan County, Big Lake
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -101.650

Portions of Texas Highway 137 were inundated by flood waters between Stiles and the North Reagan Fire Station. The public also reported that streets in Big Lake were flooded.

Flash Flood, Glasscock

When
August 14, 3:30 PM CST to 9:55 PM CST
Where
Glasscock County, 6 mi WSW of St Lawrence
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -100.900

The Glasscock County Sheriff's Office reported that water depth across Farm to Market Road 2401 and Texas Highway 137 was over half a foot. The public reported that nearly half a foot of water was running across Coop Road northeast of St. Lawrence.

Flash Flood, Loving

When
August 14, 5:52 PM CST to 8:00 PM CST
Where
Loving County, 18 mi NW of Mentone
Reported by
TRAINED SPOTTER
Coordinates
31.850, -103.217

A National Weather Service trained spotter reported water flowing over portions of Farm to Market Road 652 in northern Loving County. The public also reported high water threatening homes on the Loving County, Texas/Lea County, New Mexico county line.

Flash Flood, Howard

When
August 14, 6:00 PM CST to 9:00 PM CST
Where
Howard County, Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -100.900

A Big Spring police unit was stranded in two feet of water at a low water crossing on Old Colorado City Highway. Other secondary roads were inundated by flash flooding. The intersection of U.S. Highway 87 and Farm to Market Road 33 had nearly half a foot of water running over it.

Flash Flood, Reeves

When
August 14, 6:15 PM CST to 9:00 PM CST
Where
Reeves County, Pecos
Reported by
EMERGENCY MANAGER
Coordinates
31.850, -102.367

The Pecos County emergency manager reported flash flooding along 22 miles of Farm to Market Road 2119.

Flash Flood, Mitchell

When
August 14, 6:50 PM CST to 9:50 PM CST
Where
Mitchell County, Colorado City
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -101.467

The Colorado City Police Department and the Mitchell County Sheriff's Office reported that low-lying intersections in the city had six inches of water running across them.

Flash Flood, Reagan

When
August 15, 5:30 AM CST to 8:30 AM CST
Where
Reagan County, Big Lake
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -101.017

Roads in Big Lake were inundated by flood waters along with Texas Highway 137 south of Big Lake.

Flash Flood, Midland

When
August 15, 5:45 AM CST to 1:00 PM CST
Where
Midland County, 2 mi ESE of Midland
Property damage
$40,000
Reported by
BROADCAST MEDIA
Coordinates
31.883, -103.817

The broadcast media reported that Midland county road 1150 was barricaded between Farm to Market Road 307 and Texas Highway 158 because of flash flooding. Also, water was entering a home on Texas Highway 349 and Midland County Road 1379 south of Midland. Three feet of water was running across Texas Highway 349, 15 miles south of Midland. Law enforcement officials reported flash flooding on Midland County Road 1160 between Farm to Market Road 1213 and Midland County Road 300. The public reported Farm to Market Road 1379 was flooded from Texas Highway 158 south of Spraberry.

Flash Flood, Upton

When
August 15, 10:11 AM CST to 1:13 PM CST
Where
Upton County, 1 mi WSW of Midkiff
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -103.483

The Upton County Sheriff's Office reported flash flooding along portions of Texas Highway 349 north of Rankin. The local broadcast media reported one foot of water running over Farm to Market Road 2401 just outside of Midkiff and three feet of water running over Texas Highway 349 in northern Upton County. The Texas Department of Transportation closed Farm to Market Road 1357 near Midkiff because of two feet of water running over it.

Flash Flood, Glasscock

When
August 15, 10:30 AM CST to 3:30 PM CST
Where
Glasscock County, 6 mi WSW of St Lawrence
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -102.083

The Glasscock County Sheriff's Office reported that low water crossings on Texas Highway 137 between Texas Highway 158 and Farm to Market Road 2401 were flooded with a foot and a half of flowing water.

Flash Flood, Crane

When
August 15, 10:54 AM CST to 1:30 PM CST
Where
Crane County, 5 mi W of Crane
Reported by
GENERAL PUBLIC
Coordinates
30.917, -101.883

The public reported over half a foot of water running across the intersection of Texas Highway 329 and Farm to Market Road 1601. The Crane county Sheriff's office reported water flowing over low water crossings across the county.

Flash Flood, Reagan

When
August 15, 12:20 PM CST to 2:30 PM CST
Where
Reagan County, 11 mi NNW of Stiles
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -100.850

The Texas Department of Public Safety reported that water was flowing over most roads in northern Reagan county.

Flash Flood, Mitchell

When
August 15, 3:50 PM CST to August 16, 2:00 AM CST
Where
Mitchell County, 1 mi N of Westbrook
Reported by
GENERAL PUBLIC
Coordinates
31.633, -101.600

The public reported nearly half a foot of water flowing across a county road north of Westbrook. Water also was accumulating under the overpasses on Interstate 20. The Mitchell county sheriff's office reported that county roads 145, 147, and 149 were "flowing like a river" in northeastern parts of the county. They were in the process of barricading those roads. Also reported was an 18-wheeler that hydroplaned on the wet pavement of Interstate 20 a mile west of Loraine.

Flash Flood, Glasscock

When
August 16, 3:45 AM CST to 3:55 AM CST
Where
Glasscock County, Garden City
Reported by
DEPT OF HIGHWAYS
Coordinates
31.983, -102.050

The Texas Department of Transportation reported water flowing over Farm to Market Road 33 between Texas Highway 158 and Farm to Market Road 2401.

Flash Flood, Mitchell

When
August 16, 7:52 AM CST to 10:00 AM CST
Where
Mitchell County, Colorado City
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -101.500

The Colorado City Police Department reported that a road through Ruddick Park was barricaded due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469101, 5469103, 5469644, 5469102, 5469105, 5469104, 5469106, 5469098, 5469419, 5469107, 5469646, 5469099, 5469097, 5469100, 5469645, 5469108, 5469647, 5469648, 5469276, 5469277, 5469278, 5469279, 5469280, 5469649.